Over medicated ?????

Discussion in 'General Parenting' started by ChristieR, Apr 6, 2008.

  1. ChristieR

    ChristieR New Member

    My husband feels im over medicated.
    I take 300 mg Lithium in the am and 600 mg in the pm
    15 mg Abilify,
    40 mg prozac,
    1 mg xanax 3 x day,
    and 15 mg remeron

    Does this seem like too much for someone with Bipolar?
    I get tired really early and go to sleep when my kids do, which is not me at all. My husband says Im larthargic a lot of the time. Also, I am still having episodes. I go to my Dr. on Thursday but I wanted some opinions.
    Thanks
     
  2. klmno

    klmno Active Member

    I have no idea, but I just read your other post and thought, "wow, that is a lot of medications". Have you gotten a second opinion from another psychiatrist lately? I wouldn't reduce dosages, but maybe a talk with another psychiatrist might lead to changing medications that help without having to take so many different kinds. Just a thought- I'm new to the BiPolar (BP) medications so I really don't know.
     
  3. smallworld

    smallworld Moderator

    You need to get a blood draw to check if your Lithium level is in the therapeutic window for bipolar (0.8 to 1.2). You should also have your thyroid checked because Lithium is notorious for destroying thyroids, which could account for why you're so tired.

    Furthermore, Lithium, Abilify, Remeron and Xanax all have fatigue as a side effect. That could definitely be contributing to your sleepiness.

    Both Prozac and Remeron are antidepressants, which can cause BPers to become disinhibited, agitated, aggressive and manic. I think you should ask your psychiatrist why you need to be on them since they could be destabilizing your mood.

    Is your psychiatrist experienced with medicating adults with bipolar?
     
  4. ChristieR

    ChristieR New Member

    I am depressed most of the time so i think that is why im on so many antidepressents. Im just confused of why i still feel so crappy
     
  5. Big Bad Kitty

    Big Bad Kitty lolcat

    Aw, Christie. Big hugs and welcome to the board.

    It is not fun being depressed. Everything hurts. Your mind hurts so bad that your body starts to hurt. I am so sorry.

    I would definitely seek advice from a doctor about the number of medications that you are on. You seem to have some pulling double duty. I know that if I had Xanax 3 times a day, just that would cause me to not be able to keep my eyes open!

    Please keep us posted.
     
  6. Sara PA

    Sara PA New Member

    Remeron is so well known for making people sleepy that it's often prescribed just for that purpose.

    Abilify is an antipsychotic, a class of drugs also known as the major tranquilizers.

    Antidepressants aren't bipolar medications, by the way.

    If you are lethargic from being overmedicated, it would appear to many to be depression.

    In fact, running with what smallworld said, your initial depression could be lethargy as the result of an underactive thyroid. Many doctors believe that people with depression should keep their thyroid levels around 2.0 or even lower.
     
  7. smallworld

    smallworld Moderator

    I think you still feel crappy because you're on the wrong medication mix. Ask your psychiatrist to run some blood work to see if anything physical is wrong (as in thyroid, as both Sara and I suggested). If everything checks out fine, then see if you can get off the Xanax and ADs (Prozac and Remeron).

    If you find you're still depressed after being weaned off the ADs, Lamictal is a mood stabilizer that works on the depressive end of BiPolar (BP). Seroquel is an AP that helps with anxiety, depression, mania and general mood instability. It might help more than Abilify. If you're not satisfied with the psychiatric care you're currently receiving, seek a second opinion.
     
  8. ChristieR

    ChristieR New Member

    Thank you, I may seek a second opinion. My Dr. seems pretty dead set on this combo. My thyroid levels and lithium levels were all good.
     
  9. Sara PA

    Sara PA New Member

    I hope you know the numbers and don't just accept someone's claim that they are "good". What one doctor thinks is "good", another doctor may treat rather aggressively as far as the thyroid is concerned.

    Never accept "Fine" or "Good" as a result of a test. Not for your child, not for yourself. Know your numbers.
     
  10. ChristieR

    ChristieR New Member

    Thank you, I will ask my dr. the numbers and research what they need to be.
     
Loading...